Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 10:15 PM EDT for Ingham County, Michigan. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 10:15 PM EDT (02:15 UTC)
- Expired
- Jul 13, 2004, 11:30 PM EDT
- In force
- 75 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 73 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 10:15 PM EDT | TSTM WND DMG | Holt, MI | QUITE A FEW TREES AND POWER LINES DOWN IN HOLT AND SOUTH LANSING. |
| Jul 13, 10:15 PM EDT | TSTM WND DMG | Holt, MI | QUITE A FEW TREES AND POWER LINES DOWN IN HOLT AND SOUTH LANSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1903 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 140215 SVRGRR MIC065-140330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...RETRANSMITTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1011 PM EDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 1130 PM EDT * AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF LANSING TO 14 MILES WEST OF LANSING...AND MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LANSING AROUND 1025 PM EDT WILLIAMSTON AND MASON AROUND 1045 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4274 8424 4273 8463 4246 8453 4250 8419 $$ 93 MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 13, 2:40 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT TUE JUL 13 2004 .SHORT TERM... WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE LAKESHORE. SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT COUPLE OF HOURS. IT SEEMS THAT THE BIGGEST TRIGGER TO RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD FRONT OVER NORTHERN WISCONSIN. THE SHORT WAVE PULL THROUGH SOUTHWEST LOWER MICHIGAN AROUND 00Z. DYNAMICS ARE STRONG...COUPLED WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE. DAMAGING WINDS ARE THE PRIMARY THREAT. STEEP MID LEVEL LAPSE RATES ALSO SUPPORT VERY LARGE HAIL. THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE PRECIPITATION FOR WED. IT STILL LOOKS LIKE COOLER THAN NORMAL TEMPERATURES INTO THE END OF THE WEEK. LATEST TRENDS SUPPORT AN EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY. I HAVE ADDED SOME SHOWERS AND STORMS TO THE FORECAST. .LONG TERM... WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS 93
Hazardous weather outlook, Jul 13, 5:59 PM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 559 PM EDT TUE JUL 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 559 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A MODERATE RISK OF SEVERE STORMS THIS EVENING AS A COLD FRONT PUSHES SOUTHEAST INTO A MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM EASTERN WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN DURING THE EVENING HOURS. TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN FALLS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST AT ABOUT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER COLD FRONT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. MJS
In the hours before
Local storm report, Jul 13, 8:01 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG SW IRONS 44.14N 85.92W
07/13/2004 LAKE MI AMATEUR RADIO
SEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND
BIG BASS LAKE AREA
0730 PM TSTM WND DMG 2 NE STAMBAUGH CORNER 43.97N 85.40W
07/13/2004 OSCEOLA MI AMATEUR RADIO
3 TREES KNOCKED DOWN, THEIR DIAMETERS WERE 6 INCH, 8 INCH
AND 10 INCH
0740 PM TSTM WND DMG 5 SW FREMONT 43.41N 86.02W
07/13/2004 NEWAYGO MI LAW ENFORCEMENT
ONE TREE DOWN
&&
MJSLocal storm report, Jul 13, 8:54 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL HASTINGS 42.65N 85.29W
07/13/2004 0.75 INCH BARRY MI TRAINED SPOTTER
0728 PM TSTM WND DMG 2 SE LAKEWOOD CLUB 43.36N 86.23W
07/13/2004 MUSKEGON MI AMATEUR RADIO
8 TREES KNOCKED DOWN
0840 PM HAIL 1 E LOWELL 42.93N 85.33W
07/13/2004 0.75 INCH KENT MI PUBLIC
&&
MJSLocal storm report, Jul 13, 8:59 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG CEDAR SPRINGS 43.22N 85.55W
07/13/2004 KENT MI LAW ENFORCEMENT
SEVERAL TREES KNOCKED DOWN...ONE ON A HOME
0839 PM TSTM WND DMG 1 NE CEDAR SPRINGS 43.23N 85.54W
07/13/2004 KENT MI PUBLIC
ONE TREE DOWN BLOCKING NORTHLAND DRIVE
&&
MJSLocal storm report, Jul 13, 9:01 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL GREENVILLE 43.18N 85.25W
07/13/2004 0.75 INCH MONTCALM MI TRAINED SPOTTER
&&
MJSLocal storm report, Jul 13, 9:21 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 2 NW CEDAR SPRINGS 43.24N 85.58W
07/13/2004 KENT MI PUBLIC
TREE BLOCKING ROAD AT THE INTERSECTION OF ALGOMA AND
WIERSMA
&&
MJSSpecial weather statement, Jul 13, 9:48 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 PM EDT TUE JUL 13 2004
MIZ037>040-043>046-050-056-057-064-140400-
ALLEGAN-CLARE-ISABELLA-KENT-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-
948 PM EDT TUE JUL 13 2004
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA AND MECOSTA
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN AND OTTAWA
THE WATCH HAS ALSO BEEN CLEARED FROM THE ADJOINING COASTAL WATERS OF
AFFECTED LAKESHORE COUNTIES.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:03 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 42 min |
| Jul 13, 8:20 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 40 min |
| Jul 13, 8:23 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 37 min |
| Jul 13, 8:27 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 33 min |
| Jul 13, 8:29 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 46 min |
| Jul 13, 8:32 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 28 min |
| Jul 13, 8:36 PM EDT | Special Marine Warning | GRR | 39 min | |
| Jul 13, 8:40 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 50 min |
| Jul 13, 8:52 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 38 min |
| Jul 13, 8:53 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 37 min |
| Jul 13, 8:59 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 31 min |
| Jul 13, 9:08 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 52 min |
| Jul 13, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 49 min |
| Jul 13, 9:29 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 31 min |
| Jul 13, 10:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 44 min |
| Jul 13, 10:12 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 78 min |
| Jul 13, 10:46 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 29 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.